Alert archive / Wyoming / High Wind Watches in 2018
High Wind Watch 40, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Dec 17, 2018, 2:01 PM MST for 6 counties in Wyoming; 4 counties in Nebraska. It took effect at Dec 19, 2018, 2:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 17, 2018, 2:01 PM MST (21:01 UTC)
- In effect from
- Dec 19, 2018, 2:00 AM MST
- Expired
- Dec 18, 2018, 2:18 PM MST
- In force
- Issued by
- NWS Cheyenne, WY
Counties Banner County, NE, Cheyenne County, NE, Kimball County, NE, Scotts Bluff County, NE, Albany County, WY, Carbon County, WY, Converse County, WY, Goshen County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 70 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3537 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
486 WWUS75 KCYS 172101 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 201 PM MST Mon Dec 17 2018 ...WIDESPREAD STRONG WINDS POSSIBLE ACROSS SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE FROM TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING... WYZ106-110-116-117-181200- /O.UPG.KCYS.HW.A.0039.181219T0900Z-181220T0000Z/ /O.NEW.KCYS.HW.W.0049.181218T2100Z-181220T0700Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 201 PM MST Mon Dec 17 2018 ...HIGH WIND WARNING IN EFFECT FROM 2 PM TUESDAY TO MIDNIGHT MST WEDNESDAY NIGHT... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from 2 PM Tuesday to midnight MST Wednesday night. The High Wind Watch is no longer in effect. * TIMING...2 PM MST Tuesday until Midnight MST Wednesday night. * WINDS...West to southwest 40 to 50 MPH with gusts up to 70 MPH. * IMPACTS...Mainly to transportation. Strong cross winds will create a high risk for blow overs of lightweight and high profile vehicles, including camping and travel trailers. This includes Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins, as well as the Interstate 80 Summit between Laramie and Cheyenne. This also includes Bordeaux along Interstate 25 between Chugwater and Wheatland. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NEZ019-020-054-055-WYZ101-104-105-107-108-115-118-119-181200- /O.NEW.KCYS.HW.A.0040.181219T0900Z-181220T0100Z/ Scotts Bluff-Banner-Kimball-Cheyenne- Converse County Lower Elevations-Ferris/Seminoe/Shirley Mountains- Shirley Basin-East Platte County-Goshen County-Laramie Valley- Central Laramie County-East Laramie County- Including the cities of Scottsbluff, Gering, Harrisburg, Kimball, Brownson, Sidney, Bill, Douglas, Deer Creek, Glenrock, Seminoe Dam, Medicine Bow, Shirley Basin, Wheatland, Guernsey, Torrington, Bosler, Laramie, Cheyenne, and Pine Bluffs 201 PM MST Mon Dec 17 2018 ...HIGH WIND WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY AFTERNOON... The National Weather Service in Cheyenne has issued a High Wind Watch, which is in effect from late Tuesday night through Wednesday afternoon. * TIMING...2 AM MST Wednesday until 6 PM MST Wednesday. * WINDS...West to northwest 35 to 45 MPH with gusts up to 65 MPH. * IMPACTS...Mainly to transportation. Dangerous travel conditions are expected for light weight and high profile vehicles, including camping and travel trailers with a high risk for vehicle blow overs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ CLH
2 follow-up statements
971 WWUS75 KCYS 180944 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 244 AM MST Tue Dec 18 2018 ...WIDESPREAD STRONG WINDS ACROSS SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING... NEZ020-054-055-WYZ101-104-105-107-108-115-118-119-181745- /O.UPG.KCYS.HW.A.0040.181219T0900Z-181220T0100Z/ /O.EXB.KCYS.HW.W.0049.181219T0900Z-181220T0100Z/ Banner-Kimball-Cheyenne-Converse County Lower Elevations- Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County- Goshen County-Laramie Valley-Central Laramie County- East Laramie County- Including the cities of Harrisburg, Kimball, Brownson, Sidney, Bill, Douglas, Deer Creek, Glenrock, Seminoe Dam, Medicine Bow, Shirley Basin, Wheatland, Guernsey, Torrington, Bosler, Laramie, Cheyenne, and Pine Bluffs 244 AM MST Tue Dec 18 2018 ...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 6 PM MST WEDNESDAY... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from 2 AM to 6 PM MST Wednesday. The High Wind Watch is no longer in effect. * TIMING...2 AM MST Wednesday until 6 PM MST Wednesday. * WINDS...West to northwest 35 to 45 MPH with gusts up to 65 MPH. * IMPACTS...Mainly to transportation. Dangerous travel conditions are expected for light weight and high profile vehicles, including camping and travel trailers with a high risk for vehicle blow overs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ106-110-116-117-181745- /O.CON.KCYS.HW.W.0049.181218T2100Z-181220T0700Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 244 AM MST Tue Dec 18 2018 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT MST WEDNESDAY NIGHT... * TIMING...2 PM MST Tuesday until Midnight MST Wednesday night. * WINDS...Westerly 40 to 50 MPH with gusts up to 70 MPH. * IMPACTS...Mainly to transportation. Strong cross winds will create a high risk for blow overs of lightweight and high profile vehicles, including camping and travel trailers. This includes Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins, as well as the Interstate 80 Summit between Laramie and Cheyenne. This also includes Bordeaux along Interstate 25 between Chugwater and Wheatland. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NEZ019-181745- /O.CON.KCYS.HW.A.0040.181219T0900Z-181220T0100Z/ Scotts Bluff- Including the cities of Scottsbluff and Gering 244 AM MST Tue Dec 18 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY AFTERNOON... * TIMING...2 AM MST Wednesday until 6 PM MST Wednesday. * WINDS...West to northwest 35 to 45 MPH with gusts up to 65 MPH. * IMPACTS...Mainly to transportation. Dangerous travel conditions are expected for light weight and high profile vehicles, including camping and travel trailers with a high risk for vehicle blow overs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
379 WWUS75 KCYS 182118 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 218 PM MST Tue Dec 18 2018 ...WIDESPREAD STRONG WINDS ACROSS SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE THIS AFTERNOON THROUGH WEDNESDAY EVENING... NEZ019-191200- /O.UPG.KCYS.HW.A.0040.181219T0900Z-181220T0100Z/ /O.EXB.KCYS.HW.W.0049.181219T0700Z-181220T0100Z/ Scotts Bluff- Including the cities of Scottsbluff and Gering 218 PM MST Tue Dec 18 2018 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MST WEDNESDAY... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from midnight tonight to 6 PM MST Wednesday. The High Wind Watch is no longer in effect. * TIMING...Midnight MST tonight until 6 PM MST Wednesday. * WINDS...West to northwest 35 to 45 MPH with frequent gusts 50 to 60 MPH. * IMPACTS...Mainly to transportation. Dangerous travel conditions are expected for light weight and high profile vehicles, including camping and travel trailers with a high risk for vehicle blow overs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ118-191200- /O.EXT.KCYS.HW.W.0049.181218T2118Z-181220T0700Z/ Central Laramie County- Including the city of Cheyenne 218 PM MST Tue Dec 18 2018 ...HIGH WIND WARNING NOW IN EFFECT UNTIL MIDNIGHT MST WEDNESDAY NIGHT... * TIMING...Now until 6 PM MST Wednesday. * WINDS...West to northwest 35 to 45 MPH with gusts up to 65 MPH. The strongest winds are expected from late tonight through Wednesday morning. * IMPACTS...Mainly to transportation. Dangerous travel conditions are expected for light weight and high profile vehicles, including camping and travel trailers with a high risk for vehicle blow overs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NEZ020-054-055-WYZ101-104-105-107-108-115-119-191200- /O.EXT.KCYS.HW.W.0049.181219T0700Z-181220T0100Z/ Banner-Kimball-Cheyenne-Converse County Lower Elevations- Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County- Goshen County-Laramie Valley-East Laramie County- Including the cities of Harrisburg, Kimball, Brownson, Sidney, Bill, Douglas, Deer Creek, Glenrock, Seminoe Dam, Medicine Bow, Shirley Basin, Wheatland, Guernsey, Torrington, Bosler, Laramie, and Pine Bluffs 218 PM MST Tue Dec 18 2018 ...HIGH WIND WARNING NOW IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MST WEDNESDAY... * TIMING...Midnight MST tonight until 6 PM MST Wednesday. * WINDS...West to northwest 35 to 45 MPH with gusts up to 65 MPH. * IMPACTS...Mainly to transportation. Dangerous travel conditions are expected for light weight and high profile vehicles, including camping and travel trailers with a high risk for vehicle blow overs. Snow squalls are also possible, resulting in sudden and significant reductions in visibilities in these areas. This can be a very dangerous situation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ106-110-116-117-191200- /O.CON.KCYS.HW.W.0049.000000T0000Z-181220T0700Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 218 PM MST Tue Dec 18 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST WEDNESDAY NIGHT... * TIMING...2 PM MST Tuesday until Midnight MST Wednesday night. * WINDS...West 40 to 50 MPH with gusts up to 70 MPH. * IMPACTS...Mainly to transportation. Strong cross winds will create a high risk for blow overs of lightweight and high profile vehicles, including camping and travel trailers. This includes Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins, as well as the Interstate 80 Summit between Laramie and Cheyenne. This also includes Bordeaux along Interstate 25 between Chugwater and Wheatland. Snow squalls are also possible, resulting in sudden and significant reductions in visibilities in these areas. This can be a very dangerous situation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ CLH
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Dec 17, 10:25 AM MST, 3 hours 36 minutes earlier.
Area forecast discussion, Dec 17, 10:25 AM MST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1025 AM MST Mon Dec 17 2018
.UPDATE...
Issued at 1025 AM MST Mon Dec 17 2018
Please see latest 18z Aviation Discussion
&&
.SHORT TERM...(Today and tonight)
Issued at 337 AM MST Mon Dec 17 2018
A southerly flow aloft will bring yet another day of seasonably
warm temperatures to the region. High temps will be limited
slightly by increasing cloud cover to the west, though temps
across the region will still be above normal. A slight chance of
snow showers are possible across the southern mountain terrain
this afternoon, though chances are low.
.LONG TERM...(Tuesday through Sunday)
Issued at 337 AM MST Mon Dec 17 2018
In the wake of an easterly moving ridge, a northwesterly flow
aloft will take hold under an elongated trough. Temperatures will
drop 5 to 10 degrees, though the main concern will be the
likelihood for increasing winds Tuesday, becoming strong late
Tuesday through Wednesday afternoon. Winds are expected to
increase ahead of an upper level disturbance, reaching it's peak
as the disturbance moves into the region, finally decreasing in
the system's wake late Wednesday afternoon. Expected strong winds
are supported by a large area of 60-70 kt winds at 700 mb, steep
lapse rates and a large swath of subsidence aloft. A High Wind
Watch has been issued for the wind-prone areas, however, it is
likely that the watch will have to be expanded to include adjacent
high plains and mountain zones as we move closer to the event's
start. Light snow will accompany the disturbance across portions
of the region as it quickly passes through. Snow amounts shouldn't
pose any significant problems, though the combination of snow and
winds could reduce visibility at times, resulting in dangerous
travel conditions.
Otherwise, looking for a mostly quite week with no significant
drop in temperatures until Saturday with a cold frontal passage.
Breezy conditions are expected with this disturbance. Chances for
precipitation will stay confined to the Sierra Madres and Snowy
Mountains Ranges through the extended.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1025 AM MST Mon Dec 17 2018
VFR conditions expected to persist through the forecast period.
Only concerns for the forecast is the approach of a ridge with
some lower clouds moving in ahead of it. Lifted the ceilings a bit
more from previous TAFs with winds on the increase post-12Z
Tuesday.
&&
.FIRE WEATHER...
Issued at 337 AM MST Mon Dec 17 2018
Sunny, warm and breezy under a southerly flow aloft on the
backside of an upper level ridge. Minimum relative humidities will
remain above critical levels, therefore, fire weather concerns
are minimal. A more active pattern is store for the region
beginning Tuesday as a breezy zonal flow kicks in. Strong winds
are expected late Tuesday through Wednesday afternoon, however,
combined with increasing relative humidities, fire weather
concerns will remain low.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from late Tuesday night through Wednesday
afternoon for WYZ106-110-116-117.
NE...None.
&&
UPDATE...WM
SHORT TERM...AB
LONG TERM...AB
AVIATION...WM
FIRE WEATHER...ABHazardous weather outlook, Dec 17, 4:20 AM MST, 9 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 420 AM MST Mon Dec 17 2018 WYZ103-106-110-114-116>118-181130- North Laramie Range- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-Snowy Range-South Laramie Range- South Laramie Range Foothills-Central Laramie County- 420 AM MST Mon Dec 17 2018 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Wind and wind gusts increase late Tuesday and Wednesday. Portions of the area have a High Wind Watch out for this period, however, strong winds will likely spill out of the area under the Watch and it may need to be expanded in the next day. Widespread hazardous weather is not expected otherwise. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ101-102-104-105-107>109- 111>113-115-119-181130- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-Ferris/Seminoe/Shirley Mountains-Shirley Basin- East Platte County-Goshen County-Central Carbon County- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Laramie Valley-East Laramie County- 420 AM MST Mon Dec 17 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 3:11 AM MST | High Wind Watch | CYS | Albany, Carbon, Laramie, Platte | 11 hr |
| Dec 17, 2:01 PM MST | High Wind Warning | CYS | Albany, Carbon, Converse, Goshen, Laramie, Platte | 51 hr |
Nearby
High Wind Watches in Wyoming, 2018High Wind Watches in Nebraska, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.